Alert archive / North Carolina / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 2, NWS Raleigh, NC

January 23, 1999Randolph County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jan 23, 1999, 3:14 PM EST for Randolph County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 23, 1999, 3:14 PM EST (20:14 UTC)
Expired
Jan 23, 1999, 3:45 PM EST
In force
31 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Randolph County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.2 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1999-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1999-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
219 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KRDU 232018 RRA
SVRRDU
NCC151-232045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
314 PM EST SAT JAN 23 1999

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY

* UNTIL 345 PM EST

* AT AT 315 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM SOUTHWEST OF ASHEBORO... MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ASHEBORO AROUND 325

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 22, 8:12 PM EST, 19 hours 2 minutes earlier.

Area forecast discussion, Jan 22, 8:12 PM EST, 19 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
812 PM EST FRI JAN 22 1999

TNT...CLR TO PC AND QUITE MILD LUKS FINE. LOW TEMPS WILL BE MILD
WITH SE WND AND THINK LWR 60S BTR CNTRL/S CST WITH UPP 50S/60ISH
WELL INLAND. OTR BNKS TRICKY BEC ITS IN THE UPP 50S UP N AS WND
BLOWS OVER COLD WTR AND IT WILL BE WRMR NR HAT...MAYBE A RANGE OF
UPP 50S TO LWR 60S. FOG WILL NOT BE NRLY AS WDSPRD TNT EVEN THOUGH
SFC DWPTS ARE HIGH...BNDRY LYR WNDS ARE STRNGR THAN LAST NGT AND
WILL INCR MORE LTR ON WHICH WILL DCRS CHC'S OF BIGTIME DENSE FOG
OUTBREAK. SAT...LUKING AT WTR VPR LOOP AND HOW CURRENT PRECIP IS
MATCHING UP WITH MDL GENERATED UVM FIELDS...THIS EVENT WILL BE SLOW
TO EVOLVE OVR ERN NC. THINK SAT WILL BRNG MORE NR REC WARMTH AND
WOULD NOT BE SURPRISED TO SEE P/S SKIES OVR MUCH OF MHX CWA. THE
FLAVOR OF THE DAY IS LIKELY THE WARMTH AND WND AND NOT SHWRS/TSTMS.
READINGS WILL AGAIN BE WELL INTO THE 70S. BEST UVM ARRIVES AFT DARK
OVR HERE WITH RAIN CHC'S REALLY INCRNG OVN INTO SUN MORN.

CWF: SE WND WILL CONT TO GRADUALLY INCR OVN. TOWERS ARE SLOLY INCRNG
NOW AND NR SHR WTRS WILL REACH 20KT OR SO AFTER MIDNGT...SEAS WILL
HIT 6-8 FT AT FPSN7 AND ARND 5 FT BEACH TO 20 NM OUT. WILL HOLD OFF
OFF ON SCA LIKE DYSHFT DID AND LET MIDSHFT PUT IT UP FOR SAT.

RECORDS FOR SAT...

NKT...75   1967
NCA...77   1974
EWN...77   1974
HAT...74   1937

.MHX...NONE.
GATES

In the hours before

Special weather statement, Jan 23, 10:50 AM EST, 4 hours 24 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088>089-240300-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EST SAT JAN 23 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
   AND TONIGHT...

(THE SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA APPLIES ONLY TO
THE COUNTIES LISTED AT THE END OF TEXT.)

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FROM THUNDERSTORMS LATE
THIS AFTERNOON AND TONIGHT FOR MAINLY THE SOUTHERN PORTIONS OF
CENTRAL NORTH CAROLINA.  LOCALIZED FLOODING FROM REPEAT HEAVY
RAINFALL AND ISOLATED OCCURRENCES OF DAMAGING DOWNBURST WINDS ARE
THE PRIMARY CONCERN FOR SEVERE WEATHER. THE MAIN THREAT AREA WILL
BE ALONG AND SOUTH OF A LINE FROM
LEXINGTON-ASHEBORO-PITTSBORO-RALEIGH-WILSON. THE ACTIVITY IN THE
WEST WILL BE MAINLY AFTER 4PM TO ABOUT MIDNIGHT. THEN EASTERN
SECTIONS MAINLY AFTER 8 PM AND INTO THE EARLY MORNING HOURS SUNDAY.

STRONG SOUTHERLY WINDS WELL AHEAD OF A COLD FRONT WILL CONTINUE TO
BRING WARM HUMID AIR OUT OF THE TROPICS INTO THE SOUTHEASTERN UNITED
STATES TODAY.  A WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL
CROSS THE MOUNTAINS THIS AFTERNOON INTO THE WESTERN PIEDMONT LATE THIS
AFTERNOON AND ACROSS CENTRAL NORTH CAROLINA TONIGHT.  LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF
TIME AND COULD LEAD TO FLOODING OF HIGHWAYS AND URBAN DRAINAGES.
STRONG WINDS IN EXCESS OF 60 MPH JUST ABOVE THE SURFACE COULD ALSO
BE FORCED TO THE GROUND IN LOCALIZED WIND GUSTS FROM THUNDERSTORMS
CAUSING DOWNBURST WINDS.

SPOTTER ACTIVATION MAY BE NEEDED FROM THE TRIAD WESTWARD AFTER 4 PM
THIS AFTERNOON AND IN THE CENTRAL SECTIONS OF THE STATE...INCLUDING
RALEIGH...AND FAYETTEVILLE AFTER 8 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE
WATCHES FOR SEVERE OR HAZARDOUS WEATHER CONDITIONS.

RA
*********************************************************************

ALAMANCE          ANSON              CHATHAM            CUMBERLAND
DAVIDSON          DURHAM             EDGECOMBE          FORSYTH
FRANKLIN          GRANVILLE          GUILFORD           HALIFAX
HARNETT           HOKE               JOHNSTON           LEE
MONTGOMERY        MOORE              NASH               ORANGE
PERSON            RANDOLPH           RICHMOND           SAMPSON
SCOTLAND          STANLY             VANCE              WAKE
WARREN            WAYNE              WILSON
Special weather statement, Jan 23, 10:50 AM EST, 4 hours 24 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088>089-240300-

SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA
NATIONAL WEATHER SERVICE RALEIGH NC
1050 AM EST SAT JAN 23 1999

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
   AND TONIGHT...

(THE SEVERE WEATHER OUTLOOK FOR CENTRAL NORTH CAROLINA APPLIES ONLY TO
THE COUNTIES LISTED AT THE END OF TEXT.)

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER FROM THUNDERSTORMS LATE
THIS AFTERNOON AND TONIGHT FOR MAINLY THE SOUTHERN PORTIONS OF
CENTRAL NORTH CAROLINA.  LOCALIZED FLOODING FROM REPEAT HEAVY
RAINFALL AND ISOLATED OCCURRENCES OF DAMAGING DOWNBURST WINDS ARE
THE PRIMARY CONCERN FOR SEVERE WEATHER. THE MAIN THREAT AREA WILL
BE ALONG AND SOUTH OF A LINE FROM
LEXINGTON-ASHEBORO-PITTSBORO-RALEIGH-WILSON. THE ACTIVITY IN THE
WEST WILL BE MAINLY AFTER 4PM TO ABOUT MIDNIGHT. THEN EASTERN
SECTIONS MAINLY AFTER 8 PM AND INTO THE EARLY MORNING HOURS SUNDAY.

STRONG SOUTHERLY WINDS WELL AHEAD OF A COLD FRONT WILL CONTINUE TO
BRING WARM HUMID AIR OUT OF THE TROPICS INTO THE SOUTHEASTERN UNITED
STATES TODAY.  A WIDE BAND OF HEAVY SHOWERS AND THUNDERSTORMS WILL
CROSS THE MOUNTAINS THIS AFTERNOON INTO THE WESTERN PIEDMONT LATE THIS
AFTERNOON AND ACROSS CENTRAL NORTH CAROLINA TONIGHT.  LOCALIZED
RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN A SHORT PERIOD OF
TIME AND COULD LEAD TO FLOODING OF HIGHWAYS AND URBAN DRAINAGES.
STRONG WINDS IN EXCESS OF 60 MPH JUST ABOVE THE SURFACE COULD ALSO
BE FORCED TO THE GROUND IN LOCALIZED WIND GUSTS FROM THUNDERSTORMS
CAUSING DOWNBURST WINDS.

SPOTTER ACTIVATION MAY BE NEEDED FROM THE TRIAD WESTWARD AFTER 4 PM
THIS AFTERNOON AND IN THE CENTRAL SECTIONS OF THE STATE...INCLUDING
RALEIGH...AND FAYETTEVILLE AFTER 8 PM TONIGHT.

STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR POSSIBLE
WATCHES FOR SEVERE OR HAZARDOUS WEATHER CONDITIONS.

RA
*********************************************************************

ALAMANCE          ANSON              CHATHAM            CUMBERLAND
DAVIDSON          DURHAM             EDGECOMBE          FORSYTH
FRANKLIN          GRANVILLE          GUILFORD           HALIFAX
HARNETT           HOKE               JOHNSTON           LEE
MONTGOMERY        MOORE              NASH               ORANGE
PERSON            RANDOLPH           RICHMOND           SAMPSON
SCOTLAND          STANLY             VANCE              WAKE
WARREN            WAYNE              WILSON

Nearby

Severe Thunderstorm Warnings in North Carolina, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.